Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Birmingham, AL

January 14, 200911 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 14, 2009, 5:24 AM CST for 11 counties in Alabama. It took effect at Jan 14, 2009, 11:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2009, 5:24 AM CST (11:24 UTC)
In effect from
Jan 14, 2009, 11:00 AM CST
Expired
Jan 14, 2009, 4:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Chambers County, AL, Coosa County, AL, Elmore County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 141124
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 AM CST WED JAN 14 2009

...RED FLAG WARNING IN EFFECT FOR SOUTHEAST COUNTIES THIS AFTERNOON
AND A RED FLAG WATCH IN EFFECT FOR ALL OF CENTRAL ALABAMA THURSDAY
AFTERNOON...

...A STRONG HIGH PRESSURE SYSTEM...WITH A DRY AIRMASS...WILL
BRING WITH IT THE COLDEST WEATHER THAT WE HAVE EXPERIENCED SO FAR
THIS WINTER SEASON. AS A RESULT...RELATIVE HUMIDITIES WILL BE LESS
THAN 25 PERCENT THIS AFTERNOON IN SOUTHEAST COUNTIES OF CENTRAL
ALABAMA FOR MORE THAN FOUR CONSECUTIVE HOURS. ALL LOCATIONS ACROSS
CENTRAL ALABAMA HAVE THE POTENTIAL OF EXPERIENCING FOUR OR MORE
CONSECUTIVE HOURS OF RELATIVE HUMIDITY VALUES THURSDAY AFTERNOON.

ALZ036>038-043>050-141930-
/O.NEW.KBMX.FW.W.0001.090114T1700Z-090114T2200Z/
/O.NEW.KBMX.FW.A.0001.090115T1800Z-090116T0000Z/
COOSA-TALLAPOOSA-CHAMBERS-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-
RUSSELL-PIKE-BARBOUR-
524 AM CST WED JAN 14 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS
FIRE WEATHER WATCH IS IN EFFECT THURSDAY AFTERNOON. 

A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA TODAY WILL CREATE AN
INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE.
RELATIVE HUMIDITY VALUES WILL BE BELOW 25 PERCENT FOR AT LEAST 5
HOURS THIS AFTERNOON. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

ALZ011>015-017>035-039>042-141930-
/O.NEW.KBMX.FW.A.0001.090115T1800Z-090116T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
MARENGO-DALLAS-AUTAUGA-LOWNDES-
524 AM CST WED JAN 14 2009

...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT THURSDAY AFTERNOON. 

A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA ON THURSDAY WILL CREATE
AN INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE.
RELATIVE HUMIDITY VALUES WILL BE BELOW 25 PERCENT FOR THE THURSDAY
AFTERNOON HOURS. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
02/JBW
1 follow-up statement
000 
WWUS84 KBMX 141739
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1139 AM CST WED JAN 14 2009

...RED FLAG WARNING IN EFFECT FOR SOUTHEAST COUNTIES THIS
AFTERNOON AND A RED FLAG WATCH IN EFFECT FOR ALL OF CENTRAL
ALABAMA THURSDAY AFTERNOON...

...A STRONG HIGH PRESSURE SYSTEM...WITH A DRY AIRMASS...WILL
BRING WITH IT THE COLDEST WEATHER THAT WE HAVE EXPERIENCED SO FAR
THIS WINTER SEASON. AS A RESULT...RELATIVE HUMIDITIES WILL BE
LESS THAN 25 PERCENT THIS AFTERNOON IN SOUTHEAST COUNTIES OF
CENTRAL ALABAMA FOR MORE THAN FOUR CONSECUTIVE HOURS. ALL
LOCATIONS ACROSS CENTRAL ALABAMA HAVE THE POTENTIAL OF
EXPERIENCING FOUR OR MORE CONSECUTIVE HOURS OF RELATIVE HUMIDITY
VALUES THURSDAY AFTERNOON.

ALZ036>038-043>050-142200-
/O.CON.KBMX.FW.W.0001.000000T0000Z-090114T2200Z/
/O.CON.KBMX.FW.A.0001.090115T1800Z-090116T0000Z/
COOSA-TALLAPOOSA-CHAMBERS-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-
RUSSELL-PIKE-BARBOUR-
1139 AM CST WED JAN 14 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...
...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON. A FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY
AFTERNOON. 

A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA TODAY WILL CREATE AN
INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE.
RELATIVE HUMIDITY VALUES WILL BE BELOW 25 PERCENT FOR AT LEAST
4 HOURS THIS AFTERNOON. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

ALZ011>015-017>035-039>042-142200-
/O.CON.KBMX.FW.A.0001.090115T1800Z-090116T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
MARENGO-DALLAS-AUTAUGA-LOWNDES-
1139 AM CST WED JAN 14 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON...

A FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON. 

A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA ON THURSDAY WILL CREATE
AN INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE.
RELATIVE HUMIDITY VALUES WILL BE BELOW 25 PERCENT FOR THE
THURSDAY AFTERNOON HOURS. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
KSL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 14, 4:44 AM CST, 40 minutes earlier.

Area forecast discussion, Jan 14, 4:44 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 AM CST WED JAN 14 2009

.DISCUSSION...

DISCUSSION CENTERS AROUND TEMPERATURE FORECAST THROUGH PERIOD.

HIGH TEMPERATURES TODAY WILL BE NEAR SEASONABLE NORMS BEFORE
MOTHER NATURE BRINGS THE COLDEST WEATHER OUTBREAK THIS WINTER
SEASON.

GUIDANCE IS BEGINNING TO STABILIZE A BIT MORE ON THE
SHALLOW...COLD AIRMASS DUE ON THURSDAY NIGHT. HAVE STUCK TO THE
COLD SIDE OF THE ENSEMBLE MEMBERS SINCE THE BEGINNING...AND LOOKS
AS IF THOSE NUMBERS WILL GIVE A MORE ACCURATE REFLECTION OF JUST HOW
COLD WE WILL GET. WILL ISSUE A HARD FREEZE WATCH FOR FRIDAY MORNING
THROUGH 14Z. STILL EXPECT THAT WILL BECOME A HARD FREEZE WARNING AS
THE TIME FRAME APPROACHES. EXPECT SINGLE DIGITS IN THE OUTLYING
AREAS AND 10 TO 15 IN THE METROS. SATURDAY HAS CHANGED A BIT FROM
RUN TO RUN...WARMING SLIGHTLY...BUT STILL LOOKING TO MEET HARD
FREEZE CRITERIA AS WELL.

THE LONG TERM IS BECOMING A BIT CLEARER...BUT STILL WATCHING SOME
OF THE ENSEMBLE MEMBERS...BOTH EURO AND GFS DRAW MOISTURE FROM THE
GULF MAKING THE FORECAST CHALLENGING TO SAY THE LEAST. MOST OF THE
CHALLENGE IS NOT ONLY WITH YES/NO PRECIP...BUT YES/NO ON PRECIP
TYPE. MOST OF THE OPERATIONAL RUNS ARE FINALLY COMING TOGETHER
AT THE PROSPECT OF PRECIP...AND WILL INTRODUCE A CHANCE OF A RAIN/SNOW
MIXTURE ON SUNDAY MORNING...SWITCHING TO ALL RAIN SHORTLY AFTER
SUNRISE. THROUGH TUESDAY...STILL EXPECTING MOSTLY CLEAR SKIES.

02/JBW
&&

.AVIATION...06Z AVIATION DISCUSSION.

VFR CONDITIONS NEXT 24 HOURS AT ALL SITES. LIGHT NW WINDS OVERNIGHT
WILL PICK UP A BIT AGAIN TOMORROW TO ABOUT 10 KTS.

JD/81

&&

.FIRE WEATHER...

WILL ISSUE A RED FLAG WARNING FOR THIS AFTERNOON FOR OUR SOUTHEAST
COUNTIES BECAUSE THESE COUNTIES WILL EXPERIENCE 4 HOURS OF CONSECUTIVE
RH<25%. WILL ALSO ISSUE A FIRE WEATHER WATCH FOR THURSDAY
AFTERNOON EXPECTING SIMILAR CONDITIONS TO THOSE LISTED ABOVE.

02/JBW
&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     50  21  37  10  32 /   0   0   0   0   0
ANNISTON    50  25  39  15  35 /   0   0   0   0   0
BIRMINGHAM  50  24  38  12  35 /   0   0   0   0   0
TUSCALOOSA  53  24  40  17  38 /   0   0   0   0   0
CALERA      50  25  40  15  37 /   0   0   0   0   0
AUBURN      49  22  44  13  40 /   0   0   0   0   0
MONTGOMERY  53  27  45  15  41 /   0   0   0   0   0
TROY        53  24  47  13  42 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING THIS AFTERNOON...FIRE WEATHER WATCH THURSDAY
AFTERNOON...AND HARD FREEZE WATCH THURSDAY NIGHT.

&&

75/02/75
Hazardous weather outlook, Jan 13, 8:32 PM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
832 PM CST TUE JAN 13 2009

ALZ011>015-017>050-150232-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
832 PM CST TUE JAN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RIVER FLOODING WILL CONTINUE ACROSS BOTH THE LOWER TOMBIGBEE AND
LOWER BLACK WARRIOR RIVERS DUE TO RECENT HEAVY RAINS. SEE THE LOCAL
HYDROLOGIC STATEMENTS FOR FURTHER DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIVER FLOODING WILL CONTINUE THROUGH LATE WEEK ON THE LOWER
TOMBIGBEE AND LOWER BLACK WARRIOR RIVERS.

ANOTHER COLD FRONT WILL ARRIVE ON THURSDAY WITH A FRESH SUPPLY OF
ARCTIC AIR. WINDY CONDITIONS WILL BE POSSIBLE THURSDAY WITH NORTH
WINDS AROUND 20 MPH WITH HIGHER GUSTS.

AS THE COLD AIR SETTLES IN THURSDAY NIGHT...WIND CHILLS WILL DROP
INTO THE SINGLE DIGITS ABOVE ZERO. LOW TEMPERATURES ON FRIDAY MORNING
WILL DROP INTO THE 10 TO 15 DEGREE RANGE IN MANY LOCATIONS. THE COLD
AIR WILL REMAIN FIRMLY ENTRENCHED OVER CENTRAL ALABAMA INTO
SATURDAY...WITH LOWS ONCE AGAIN DROPPING INTO THE TEENS.

IN ADDITION TO THE COLD AIR...VERY DRY CONDITIONS WILL BE IN PLACE
ACROSS ALL OF CENTRAL ALABAMA ON THURSDAY...FRIDAY AND SATURDAY.
RED FLAG CONDITIONS ARE A GOOD POSSIBILITY DUE TO LONG PERIODS OF
RELATIVE HUMIDITY BELOW 30 PERCENT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

JD/81

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 5:24 AM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more33 hr
Jan 14, 5:41 AM CSTHard Freeze WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more25 hr

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.